"Beauty is in the eye of a beholder" - there is nothing more classic than this statement. It's been passed from one generation to another, but only few know that this expression was first used by an Irish writer Margaret Wolfe Hungerford.
What could make the statement as profound as this one untrue? Medications.
This article talks about seemingly harmless pills altering the perception of beauty, specifically, as it relates to the beauty of intimacy.
Beauty is highly subjective. Perception of beauty is driven by our own lenses on the world. Similarly, beauty is perceived only to the extent that our sensory system allows it. There are five general senses, such as touch, taste, smell, sight and hearing, which are used to deem something as beautiful. People have learned to perceive and express beauty in different ways while appealing to different senses. For example poets express beauty through poetry; musicians share their perception of beauty through musical notes; artists express themselves through canvas and design; dancers pass beautiful shapes through their grace and movements. Each artist expresses beauty in his unique way appealing to our different senses; the outcome is very similar - people are moved and touched by what they see, hear, touch, sense, etc. and new feelings are born within them.
This discussion about beauty draws a parallel to another type of beauty - beauty of intimacy. Similarly, beauty of intimacy is all about appealing to our different senses and, ultimately, leads to feelings and even life-time decisions.
All five senses are perceived by the human body and transferred to the brain, which is where the information is normally processed and interpreted. Now, imagine for a second, that the pathways are altered. Sometimes, the alteration is conscious, as in cases of trauma of any kind, a medical surgery, therapeutic radiation, or some sort of inflammatory or obstructive disorders involving neurodegenerative processes excluding iatrogenic causes and genetic disorders. In cases like these, a person realizes the damage and explains his/her inadequacy by complication following the procedures mentioned above. In other cases, a person may be unaware of his/her altered perceptions. Some examples are non-intentional exposure to non-therapeutic radiation or what seem to be regular medications prescribed by a doctor.
Indeed, there are medications which can alter a person's perception of taste and smell. Scientists explain this phenomenon by different mechanisms. Generally, odorant penetrates nostrils where it activates odorant receptors, which send signals to the brain via nerves. The perception of taste works very similarly. When flavor enters the mouth, it activates taste buds of the tongue, soft palate, uvula, larynx, pharynx, epiglottis, and esophagus, which send signals to the brain via nerves. Any medication altering any step in this process would ultimately alter a person's inherent perception of taste and smell. Remember, each person is unique and, as such, the effects of medications may vary in degree and intensity, ranging from distortion of smell (dysosmia) to total absence of smell (anosmia), and from lasting sweet / sour / salty / bitter / metallic taste (dysgeusia) to weakened taste (hypogeusia) to complete absence of taste (ageusia).
So which medications should you beware if you do not want your senses of smell and taste altered? General medicine suggests the following medications:
Medications causing Taste Disorders* (% of occurrence):
|Amiodarone||(1 - 3%)|
|Auranofin||(1 - 3%)|
|Boceprevir||(35 - 44%)|
|Brimonidine||(1 - 4%)|
|Bupropion SR||(2 - 4%)|
|Captopril||(2 - 4%)|
|Clarithromycin||(3 - 18.9%)|
|Clomipramine||(4 - 8%)|
|Cyclobenzaprine||(1 - 3%)|
|Dorzolamide/Timolol||(8 - 42%)|
|Doxepin||(1 - 10%)|
|Esomeprazole||(1 - 6.6%)|
|Eszopiclone||(8 - 34%)|
|Fluvoxamine||Extended release (3%) Controlled Releases (2%)|
|Levofloxacin ophthalmic||(8 - 10%)|
|Mupirocin nasal ointment||(3%)|
|Omega-3-acid ethyl esters||(4%)|
|Ranitidine bismuth citrate||(11%)|
|Ritonavir||(5 - 17.2%)|
|Sumatriptan nasal spray||(13.5 - 24.25%)|
|Topiramate||(3 - 15%)|
|Varenicline||(5 - 8%)|
Medications causing Smell Disorders* (% of occurrence)
Some of us assume the role of pioneers in the world of beauty and attempt to create definitions of beauty as dictated by our senses. Others simply accept what's been suggested, while choosing a more appealing interpretation of beauty. Either way, the notion of beauty is highly subjective and tends to change with time. However, if you notice it changing too suddenly especially if it's perception in association to your taste and/or smell and you are taking one of the medications listed above, ask your healthcare provider if you may stop taking these medications or switch to another one. After all, medical treatment may be temporary, but some of our decisions, such as marrying someone, may be permanent. So avoid choosing and defining beauty while you are a "med" holder.
Written by: Alexander Motylev BS,PhD, Rph
Pharmacy Manager at Maimonides Medical Center, Pharmacy Department; Assistant Clinical Professor at Long Island University, Pharmacy School; Pharmacist at Beth Israel Medical Center, Manhattan Campus